Though prescription antidepressant medications help alleviate the debilitating effects of the common mental health problem, many formulas are not without undesirable side effects. Sexual dysfunction is one of the troubling consequences that proves bothersome for up to half of all patients taking antidepressant pharmaceuticals. The dysfunction might manifest as decreased libido, vaginal dryness or erectile dysfunction. However, there are various approaches that patients might consider to remedy the problem.
Depending on the type of medication being used, sometimes patients experience fewer undesirable side effects when a health care provider reduces the dosage. Consider consulting with your practitioner concerning the matter and see if this option might make a difference. If a health care provider agrees to a dosage adjustment, monitor symptoms and report if signs of depression return. Patients should resist the urge to cut the dose or stop the medication without a physician's approval.
When starting a prescription, the body often needs time to adjust. Until that time, patients may experience various side effects. However, in many instances these problems eventually subside. This is also true in the case of sexual dysfunction. If experiencing intimacy problems, consult with a physician to determine the time frame needed for normal body adjustments.
When antidepressant medications interfere with arousal, patients might consider changing the time that they take the dosage. Prescriptions taken once daily can easily be taken after the time of day or night when couples plan on enjoying intimate moments. The amount of the pharmaceutical in the blood is generally lower right before the next recommended daily dose, which also reduces the chances of experiencing side effects. Another option includes experimenting with an approved temporary drug holiday. The holiday might entail stopping the medication for one or two days during the week, which provides the chance for normal sexual function to return. However, a health care provider may only agree to the medication break as long as depression symptoms do not escalate.
If all options fail to improve sexual problems, physicians may agree to try a different classification of antidepressant medication. Pharmaceuticals known to cause fewer intimacy-related problems include bupropion, duloxetine and mirtazapine. Men might also consider that signs of erectile dysfunction may indicate the early stages of cardiovascular disease. In which case, lifestyle changes or the addition of a hypertensive medication might prove beneficial. Hormonal changes that women experience at various times throughout their life may also contribute to sexual problems in female patients.